Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Sep 15, 2021, 4:14 PM EDT for Calhoun County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2021, 4:14 PM EDT (20:14 UTC)
- Expired
- Sep 15, 2021, 4:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Columbia, SC
- Hail
- 0.00 in
- Wind
- 40
County Calhoun County, SC
The radar
The Columbia radar (KCAE), 60 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1300 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 733 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
154
WWUS82 KCAE 152014
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
414 PM EDT Wed Sep 15 2021
SCZ031-037-038-135>137-152045-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Clarendon SC-Sumter SC-Northwestern Orangeburg SC-
414 PM EDT Wed Sep 15 2021
...Strong thunderstorms will impact portions of southeastern Calhoun,
southwestern Clarendon, southwestern Sumter and central Orangeburg
Counties through 445 PM EDT...
At 413 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brookdale to near Santee State Park.
Movement was northeast at 15 mph.
...Boaters on Lake Marion Should Seek Safe Harbor...
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Orangeburg, Brookdale, St. Matthews, Summerton, Elloree, Santee State
Park, Claflin College, South Carolina State University, Orangeburg
County Airport, Edisto Gardens, Santee, Cameron, Eutawville, Vance,
Poplar Creek Landing, Edisto, Lone Star and Low Falls Landing.
This includes the following highways...
Interstate 26 between mile markers 140 and 156.
Interstate 95 between mile markers 93 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lake Marion, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3371 8084 3362 8025 3339 8032 3347 8096
TIME...MOT...LOC 2013Z 230DEG 13KT 3352 8079 3348 8051
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
NS/CRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Sep 15, 2:26 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Sep 15, 2:26 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Columbia SC 226 PM EDT Wed Sep 15 2021 .SYNOPSIS... High pressure extending into the region from offshore will weaken as moisture increases from the Gulf Coast Region. Mainly scattered afternoon and evening thunderstorms expected through the end of the week with temperatures near normal. && .NEAR TERM /THROUGH TONIGHT/... Showers are beginning to push into the area with increasing high clouds courtesy of the remnant low associated with Nicholas. With onshore flow continuing in the low levels and developing SW flow aloft, there remains a fairly substantial moisture gradient, with PWATs over 1.7 inches in the southeastern forecast area as moisture further increases through tonight. With the increased cloud coverage over much of the area today, instability will remain weak with highest instability towards the coast with surface convergence along the sea breeze. The sea breeze will continue to propagate inland with increasing chances for showers and some isolated thunderstorms into this afternoon and evening. Any storms are expected to remain fairly weak, however, with meager mid-level lapse rates. Later this evening into tonight, a series of weak shortwaves will approach from the west which will help to continue showers after sunset into the overnight, mainly in the far western forecast area, although instability will be lacking. Radiational cooling will be limited with extensive cloud coverage, keeping overnight lows mainly in the upper 60s to near 70. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... Thursday and Thursday night...precipitable water expected to increase across the region to near 2 inches in the CSRA and south Midlands as moisture spreads northeast from the Gulf coast States ahead of tropical depression Nicholas which is expected to move very slowly/nearly stationary across Louisiana. Upper level trough axis shifts to the east into the Carolinas with channeled vorticity max across the Upstate into southwest Georgia. A weak surface front approaching from the northwest appears to wash out in the Carolina Mountains as northern stream flow zonal from the Great Lakes to New England. Models also suggesting another tropical disturbance will move north offshore of the South Carolina. A Surface pressure ridge is expected to build south across the western Carolina. This could set up a weak in-situ wedge during the day as low to mid level moisture increases and winds east-northeast. So temperature forecast uncertainty higher than normal. However, sounding analysis suggests near surface cold advection limited. Isentropic lift strongest in the CSRA. GFS Mos is much cooler than other guidance during the day. Went close to the NBM guidance for highs in the low 80s and scattered showers and thunderstorms possibly more numerous in the CSRA to the SC Piedmont where lift, moisture flux, and instability strongest. The showers may linger into the evening especially near CSRA. Friday through Saturday night... Potential tropical disturbance offshore well north of the area Friday. Pressure ridge over the western Carolinas. Moisture may deepen a bit Friday morning. Weak to possibly moderate instability and short wave trigger may lead to scattered showers and thunderstorms focused in the afternoon and evening. Deeper moisture axis may shift to the southern portion of the area into Georgia Saturday. Guidance continues to indicate chance of mainly afternoon and evening showers and thunderstorms with some possible upper level support/short wave trough. Temps both days in the mid 80s and overnight temps above normal given moist air mass and clouds. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Ensembles in good agreement with developing an upper ridge centered over the Mid Atlantic to the northeast during the period. Moisture focused more from the Gulf coast region north into the Tennessee Valley by early in the week with drier air spreading south from the Mid atlantic region under pressure ridge. A cold front may be moving east of the Mississippi Valley by mid week. NBM suggests low chance pops/higher in the CSRA closer to moisture axis...then possibly diminishing later in the period with temps near or above normal. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Mostly VFR Today with restrictions developing tonight. VFR conditions continue through this afternoon with some showers pushing in from the Coastal Plain which will be scattered late this afternoon into the evening. With limited instability confidence in thunderstorms at the terminals remains low. Tonight, expect deep moisture to increase across the entire area. With increased cloud coverage, fog will likely not be as widespread as it was this past morning. Still do expect low status to move in, first at AGS/DNL and then to OGB/CAE/CUB. Confidence remains highest in IFR CIGs at AGS/DNL with slow improvement into Thursday. EXTENDED AVIATION OUTLOOK...Chances of mainly diurnal showers and thunderstorms and associated restrictions possible through Sunday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Sep 15, 3:26 AM EDT, 12 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 326 AM EDT Wed Sep 15 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-160730- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 326 AM EDT Wed Sep 15 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 15, 4:14 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
414 PM EDT Wed Sep 15 2021
SCZ031-037-038-135>137-152045-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Clarendon SC-Sumter SC-Northwestern Orangeburg SC-
414 PM EDT Wed Sep 15 2021
...Strong thunderstorms will impact portions of southeastern Calhoun,
southwestern Clarendon, southwestern Sumter and central Orangeburg
Counties through 445 PM EDT...
At 413 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brookdale to near Santee State Park.
Movement was northeast at 15 mph.
...Boaters on Lake Marion Should Seek Safe Harbor...
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Orangeburg, Brookdale, St. Matthews, Summerton, Elloree, Santee State
Park, Claflin College, South Carolina State University, Orangeburg
County Airport, Edisto Gardens, Santee, Cameron, Eutawville, Vance,
Poplar Creek Landing, Edisto, Lone Star and Low Falls Landing.
This includes the following highways...
Interstate 26 between mile markers 140 and 156.
Interstate 95 between mile markers 93 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lake Marion, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3371 8084 3362 8025 3339 8032 3347 8096
TIME...MOT...LOC 2013Z 230DEG 13KT 3352 8079 3348 8051
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
NS/CRThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 7:39 AM EDT | Dense Fog Advisory | CAE | Chesterfield, Clarendon, Fairfield, Kershaw, Lancaster, Lee and 2 more | 81 min |
| Sep 15, 4:24 PM EDT | Areal Flood Advisory | CAE | Orangeburg | 81 min |
| Sep 15, 5:09 PM EDT | Special Weather Statement | CAE | Richland | 36 min |
| Sep 15, 5:50 PM EDT | Special Weather Statement | CAE | Richland | 25 min |
| Sep 15, 6:20 PM EDT | Areal Flood Advisory | CAE | Richland | 55 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.